Colorado, 2009

Hail and Damaging Wind in Colorado, June 12, 2009

June 12, 2009 · NWS GLD · 2 events in 1 county or zone

Strong thunderstorms produced minor damage near Wild Horse, Colorado during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms produced minor damage near Wild Horse, Colorado during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 4:38 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 12, 4:38 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT FRI JUN 12 2009

.DISCUSSION...
208 PM MDT FRI JUN 12 2009

17Z WATER VAPOR IMAGERY INDICATED FAIRLY ZONAL FLOW ACROSS THE CWA
WITH TROUGH OFF OF THE EAST COAST AND RIDGE AXIS ACROSS CENTRAL
COLORADO. AT THE SFC...HIGH PRESSURE SETTLED ACROSS THE AREA IN THE
WAKE OF LAST NIGHTS MCS WITH OUTFLOW BOUNDARY TO THE SOUTH OF THE
AREA. 12Z RAOBS INDICATE ONLY SMALL CHANGES IN AIRMASS AT DDC AND
LBF FROM 24 HOURS AGO...WITH BOTH SOUNDINGS INDICATE FAIRLY DEEP
MOISTURE PROFILES REMAINING IN PLACE.

MAIN FORECAST CONCERNS CONTINUE TO BE THUNDERSTORM CHANCES AND
PRECIP AMOUNTS THROUGH THE PERIOD.

TONIGHT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP
ACROSS EASTERN COLORADO AND DRIFT EASTWARD ACROSS A PORTION OF THE
CWA OVERNIGHT. WAA DOES NOT APPEAR TO BE AS STRONG AS LAST
NIGHT...AND INSTABILITY AXIS GENERALLY CONFINED TO WESTERN AND
SOUTHERN CWA. 17Z VIS SATELLITE SHOWING AN AREA OF ENHANCED CU
BETWEEN KCOS AND KAPA WITH SOMEWHAT DRIER AIR TO THE NORTH OF THIS
AREA. INITIAL THOUGHTS ARE THAT THIS IS THE MOST LIKELY AREA FOR
CONVECTION TO INITIATE...WHICH FURTHER REINFORCES THOUGHT THAT
SOUTHWEST MAY BE MOST LIKELY AREA FOR PRECIPITATION TONIGHT. AS WAS
THE CASE LAST NIGHT...LARGER SCALE FORCING INCREASES OVERNIGHT WHICH
WILL AID IN THUNDERSTORM DEVELOPMENT OVERNIGHT. A FEW LOCATIONS
PICKED UP ANOTHER INCH OF RAIN LAST NIGHT AND 3 HR FFG HAS FALLEN TO
AN INCH ACROSS YUMA COUNTY. AIRMASS REMAINS FAIRLY MOIST SO SOME
DECENT RAINFALL POSSIBLE TONIGHT...BUT CONFIDENCE IN PLACEMENT AND
INTENSITY TO LOW FOR ANY KIND OF FLOOD WATCH ATTM.

SATURDAY-SATURDAY NIGHT... H5 RIDGE AXIS WILL SHIFT EAST OVER THE
AREA DURING THE MORNING WITH SUBSIDENCE ENDING ANY LINGERING MORNING
SHOWERS EARLY. DRYLINE WILL DEVELOP DURING THE AFTERNOON ACROSS
WESTERN CWA AND MAY PROVIDE FOCUS FOR A FEW AFTERNOON STORMS. LOTS
OF SHEAR PRESENT NEAR DRYLINE...WITH VERY CURVED HODOGRAPHS IN THE
EARLY EVENING. CAP MAY BE A BIT STRONG...BUT WEAKENS TO LESS THAN
25J/KG AROUND 00Z. WHILE A FEW SEVERE STORMS POSSIBLE IN THE
AFTERNOON/EVENING...THINK BEST POTENTIAL WILL ONCE AGAIN BE
OVERNIGHT AS STRONG WAA/305K PRESSURE ADVECTION DEVELOPS ACROSS MUCH
OF EASTERN CWA OVERNIGHT. MODELS STILL SUGGESTING AIRMASS BEING
ADVECTED INTO THE AREA WILL HAVE VERY HIGH MIXING RATIOS IN EXCESS
OF 12 G/KG. WITH SUCH STRONG MOISTURE ADVECTION AND ELEVATED
INSTABILITY IN EXCESS OF 1000 J/KG THINK SEVERE THREAT AND HEAVY
RAIN THREAT MAY CONTINUE THROUGH THE NIGHT. STILL A LARGE SPREAD
BETWEEN MODELS WITH WHERE MCS DEVELOPS...BUT THINK CONFIDENCE HIGH
ENOUGH TO UP POPS TO THE 50-60 RANGE.

SUNDAY-MONDAY...SIMILAR SET UP TO THE PAST FEW DAYS IS EXPECTED
ACROSS THE AREA THROUGH THE PERIOD WITH THUNDERSTORMS DEVELOPING
ALONG DRY LINE/FRONTAL ZONE WITH COVERAGE INCREASING AND SPREADING
OVER THE AREA OVERNIGHT. CURRENT FORECAST LOOKS ON TRACK AND MADE
ONLY A FEW MINOR CHANGES TO THE PERIOD.

IN THE EXTENDED...MEDIUM RANGE MODELS STARTING TO COME INTO BETTER
AGREEMENT ABOUT MORE AMPLIFIED FLOW DEVELOPING NEXT WEEK WITH STRONG
RIDGE DEVELOPING ACROSS PORTION OF THE PLAINS...WITH CUT OFF LOW
DEVELOPING SOMEWHERE NEAR BAJA CALIFORNIA. SOME LARGE SPREAD IN
AVAILABLE ENSEMBLE DATA WITH LOCATION OF LOW AND AMPLITUDE OF RIDGE
AXIS. 00Z ECMWF APPEARS THE MOST AMPLIFIED OF OPERATIONAL AND
AVAILABLE ENSEMBLE DATA...BUT OVERALL DIFFERENCES ACROSS THE CWA
APPEAR MINOR. WITH RIDGE BUILDING OVER THE AREA PRECIPITATION
CHANCES SHOULD WIND DOWN THROUGH THE PERIOD AND CWA SHOULD GET A
BRIEF BREAK FROM THE RECENT WET PATTERN.

12Z GFS MODEL HAS THROWN A WRENCH IN THE MODEL CONSISTENCY SHIFTING
THE RIDGE AXIS SEVERAL HUNDRED MILES AND PUTTING CWA ON THE EAST
INSTEAD OF WEST SIDE OF THE RIDGE. WITH PREVIOUS OPERATIONAL AND
ENSEMBLE DATA A STRONG WARM UP LOOKED LIKELY FOR A FEW AREAS AND
WHILE THIS SOLUTION IS AN OUTLIER FROM THE PREVIOUS ENSEMBLE
DATA...IT DOES LOWER CONFIDENCE IN NEXT WEEK TEMPERATURE FORECAST.

JRM
&&

.AVIATION...
537 PM MDT FRI JUN 12 2009
FOR THE 00Z TAFS... VFR WILL CONTINUE WITH AN INCREASED CHANCE FOR
THUNDERSTORMS THIS EVENING & INTO THE NIGHT...MAINLY AT KGLD. AFTER
THE STORMS CLEAR THE BOUNDARY LEVEL MOISTURE WILL INCREASE ALONG
WITH LIGHT WINDS...SO HAVE INTRODUCED SOME LOWER CEILINGS AS WE MAY
DIP INTO MVFR IN THE EARLY MORNING HOURS.  SATURDAY WILL BRING
ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 12, 9:45 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT FRI JUN 12 2009 /1145 AM CDT FRI JUN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE TRI-STATE
AREA THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...AN ISOLATED SEVERE STORM WITH LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

THUNDERSTORMS WILL MOVE SLOWLY EAST TONIGHT BRINGING THE
POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH AT
LEAST TUESDAY AS A PERSISTENT PATTERN REMAINS IN PLACE ACROSS THE
TRI-STATE AREA. IN ADDITION...LOCALLY HEAVY RAIN MAY INCREASE THE
THREAT FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BURTIS

The radar

The Pueblo radar (KPUX), 111 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 12, 5:30 PM MST
Where
Cheyenne County, 6 mi SSE of Wild Horse
Measured
1.75 in hail
Property damage
$750,000
Reported by
Public
Coordinates
38.740, -102.957

The combination of hail and strong wind broke windows and stripped leaves off of trees. Wind speeds were estimated at 65 mph.

Thunderstorm Wind, Cheyenne

When
June 12, 5:30 PM MST
Where
Cheyenne County, 6 mi SSE of Wild Horse
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.740, -102.957

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169919, 169920.